zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Solitary waves with prescribed speed on infinite lattices. (English) Zbl 0889.34059
Using a variant of the mountain pass theorem, the authors prove the existence of solitary waves with prescribed speed on infinite lattices of particles with nearest neighbour interaction. The problem is to solve a second-order forward-backward differential-difference equation in the form $$ c^2u''= V' (u(t+1)-u(t))- V' (u(t)-u(t-1)). \tag1$$ The following results are proven in the paper: 1. Under appropriate assumptions if $u$ is a critical point of $$ \int_{R} {{c^2}\over 2}(u'(t))^2-V(u(t+1)-u(t)), $$ then $u$ is a solution of (1). 2. Under appropriate assumptions for every sufficiently large $c$ the equation (1) has non-trivial non-decreasing solutions from the space $\{u\in H^1_{loc} (R) : u' \in L^2(R),u(0) = 0\}$. 3. Under appropriate assumptions for every sufficiently large $c$ the equation (1) has non-trivial non-increasing solutions from the space $\{u\in H^1_{loc} (R) : u' \in L^2(R),u(0) = 0\}$.

MSC:
34K99Functional-differential equations
70K99Nonlinear dynamics (general mechanics)
WorldCat.org
Full Text: DOI
References:
[1] Arioli, G.; Gazzola, F.: Existence and numerical approximation of periodic motions of an infinite lattice of particles. Z. angew. Math. phys. 46, 898-912 (1995) · Zbl 0838.34046
[2] Arioli, G.; Gazzola, F.: Periodic motions of an infinite lattice of particles with nearest neighbor interaction. Nonlin. anal. T.M.A. 26, 1103-1114 (1996) · Zbl 0867.70004
[3] G. Arioli, F. Gazzola, S. Terracini, Multibump periodic motions of an infinite lattice of particles, Math. Zeits. · Zbl 0871.34028
[4] Berestycki, H.; Capuzzo-Dolcetta, I.; Nirenberg, L.: Variational methods for indefinitesuperlinear homogeneous elliptic problems. Nonlin. differential equations appl. 2, 553-572 (1995) · Zbl 0840.35035
[5] H. Brezis, L. Nirenberg, Nonlinear Functional Analysis
[6] Fermi, E.; Pasta, J.; Ulam, S.: Los alamos report. 1940 (1995)
[7] Friesecke, G.; Wattis, J.: Existence theorem for solitary waves on lattices. Comm. math. Phys. 161, 391-418 (1994) · Zbl 0807.35121
[8] Lieb, E. H.: On the lowest eigenvalue of the Laplacian for the intersection of two domains. Invent. math. 74, 441-448 (1983) · Zbl 0538.35058
[9] Ruf, B.; Srikanth, P. N.: On periodic motions of lattices of Toda type via critical point theory. Arch. rat. Mech. anal. 126, 369-385 (1994) · Zbl 0809.34056
[10] Toda, M.: Theory of nonlinear lattices. (1989) · Zbl 0694.70001
[11] Willem, M.: Minimax theorems. (1996) · Zbl 0856.49001